Medical questions & health advice by board certified doctors
"Is my pain medication causing me to itch?"
I've been taking pain medication that is called Tramadol. I have been taking for two weeks and now I am itching all over my body. Is it from the Tramadol? What can I do to make sure I don't itch any more?
It is very possible that the medicine is causing your itchiness. I would strongly recommend you see the doctor who prescribed the medicine to have this evaluated. Itchiness is medically known pruritis. There are many causes of this -- the first of which on any list of possible causes is medications. Many medicines have a number of components to which your body can be allergic. These components can cause an allergic cascade which ultimate causes the release of histamine which is the substance that causes the itchiness. In fact, one of the most common types of medicines is pain medication -- of which tramadol is a very common culprit. There are other medicines that can control your pain so it may be time to try them. Talk to your doctor for this. There are other causes of pruritis which could be causing your symptom -- that being said the time relation with the starting of the medicine makes these less likely. Thyroid problems and liver problems are common causes of itchiness. Dry skin or xerosis can also cause this. There are other medications that can limit the pruritis -- that being said the best way to limit the itchiness is to stop the culprit medicine. Talk to your doctor. Good luck!
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.